Michigan, 2017

Tornado in Michigan, August 17, 2017

August 17, 2017 · NWS DTX · 1 event in 1 county or zone

A weak tornado spun up from a heavy rainshower just east of Kingston in Tuscola County, as there was no lightning detected due to the low top of the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A weak tornado spun up from a heavy rainshower just east of Kingston in Tuscola County, as there was no lightning detected due to the low top of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 17, 6:00 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 6:00 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
700 PM EDT Thu Aug 17 2017

.AVIATION...

Weak convection along trough axis extending from low pressure to the
north will progress east/northeast of terminals during the first
hour or two of the forecast. VFR to occasional MVFR cigs will trend
to MVFR late tonight as low level moisture wraps back southeast into
the area as the low continues through the northern Great Lakes into
Ontario. Breezy southwest winds (20-25 knots) can be expected around
this low on Friday with slowly improving cigs (which should be VFR
by the end of the forecast period).

For DTW...Only a stray shower or two expected early with SCT-BKN
cigs bordering on VFR/MVFR. Wrap around moisture will bring better
coverage of MVFR cigs late tonight into Friday. Gusty southwest flow
will ensue by mid/late morning with wind gusts nearing 25 knots
during best mixing on Friday. Improving cigs/decreasing winds are
then expected late in the forecast.

//DTW THRESHOLD PROBABILITIES...

* Low in thunderstorms 00z-02z.

* Medium in ceilings AOB 5000 ft this evening, higher late tonight
  into Friday.

&&

.PREV DISCUSSION...
Issued at 300 PM EDT Thu Aug 17 2017

DISCUSSION...

A very moist but debris laden warm sector now overtaking southeast
Michigan, the arrival accompanying a secondary low level theta-e
surge and the associated arcing line of showers/thunderstorms. The
early afternoon timing of the precipitation effectively shrinking
the window for recovery. There is a narrow corridor of clearing now
migrating into the backside of this cloud debris field, allowing for
some degree of destabilization aided low 70s dewpoints. SPC
mesoanalysis indicates roughly 500-700 J/KG of MLCAPE within this
zone as temperatures bounce back toward the 80 degree range. It will
be within this axis where some renewed development remains plausible
this evening as a pre-frontal trough sweeps through. Latest hi-res
guidance suggests a low coverage, as convective growth continues to
fight modest instability, with paltry low level lapse rates. The
background deep layer wind field will remain supportive of
convective organization should instability allow for more robust
updrafts, but certainly a very conditional severe weather risk at
this stage.

Mid level circulation will lift from lake superior this evening to
south-central Ontario by midday Friday. Trailing shortwave pivoting
around the southern periphery of this system will track across
central lower MI overnight into Friday morning. An increasingly
component of dry air advection ongoing through this time becomes a
strong limiting factor in sustaining rainfall chances. Isolated
potential for a few showers/sprinkles given the accompanying
increase in cva with this wave, but certainly nothing organized
given the downturn in deep layer moisture quality and unfavorable
timing at the diurnal minimum.

Period of 850-925 mb cold air advection emerges by Friday morning,
likely accompanied by some expansion in lower stratus. Weakly
cyclonic mid level flow augmented by the diurnal process likely
sustains a high degree of cloudiness through the daylight period,
particularly with northward extent. Moisture depth and forcing is
lacking, suggesting shower production will be limited. Firm gradient
extending out from the system over Ontario will make for breezy
westerly conditions. Highs arriving largely within the 75 to 80
degree range.

Next shortwave sliding through the broaden background troughing
timed to arrive late Friday night into early Saturday. Brief uptick
in mid level dynamics with this system may prove sufficient for a
quick shot of rainfall/embedded thunder, before increasing mid level
stability/subsidence takes a progressive hold from northwest to
southeast through the latter half of Saturday. With good prospects
for some late day recovery, highs in the vicinity of 80 degrees will
be attainable.

Surface high pressure centered across the Ohio Valley on Sunday and
the majority of Monday will keep conditions dry as south/
southwesterly winds help raise daytime high temperatures well into
the 80s for both days. Rain and thunderstorm chances will gradually
ramp up late Monday into Tuesday as upper-level troughing with
embedded short-waves starts to build across the Great Lakes aloft. At
the surface, persistent southerly winds will allow a sufficient
amount heat and moisture to build in across the state, producing
sufficient conditions for shower and thunderstorm chances. A cold
front is also expected to move through late Tuesday, which will
provide additional lift for shower and thunderstorm development.
Behind the cold front, dry air will filter back in from the
northwest, bringing quiet conditions for the late half of next week.
The cold front will act to keep temperatures capped in the 70s for a
daytime high Thursday, and if the GEM and ECMWF models pan out, highs
in the 70s will persist into the weekend.

MARINE...

South-southeast winds generally in the 15 to 20 knot range this
afternoon will shift to the southwest tomorrow behind the cold front
which is tracking through this evening. Post frontal cold air
advection will boost the over-lake instability profile, and allow
for peak wind gusts more in the 20 to 30 knot range. Wind and waves
will then decrease over the weekend as high pressure builds into the
Great Lakes region.

HYDROLOGY...

Tropical airmass sliding east of southeast Michigan this afternoon,
and drying has commenced. None-the-less, scattered heavy rain
producing thunderstorms remain possible through early this evening
with leftover daytime instability. With the thunderstorm coverage
expected to be limited and progressive nature of activity, not
expecting flooding as additional basin averages look to be quarter
of an inch or less. However, localized quick half an inch to one
inch total remains possible with the strongest storms.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening for MIZ049.

Lake Huron...Small Craft Advisory from noon to 8 PM EDT Friday for LHZ443.

     Small Craft Advisory until 8 PM EDT Friday for LHZ441-442.

     Small Craft Advisory from 10 AM to 8 PM EDT Friday for LHZ421-422.

Lake St Clair...Small Craft Advisory from noon to 8 PM EDT Friday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from noon to 8 PM EDT Friday for LEZ444.

&&

AVIATION.....DG
DISCUSSION...MR/AM
MARINE.......SF
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 17, 10:49 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1149 AM EDT Thu Aug 17 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-181000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1149 AM EDT Thu Aug 17 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms likely this afternoon, tapering off early this evening.
There is a slight risk for storms to become severe capable of
producing damaging winds and a tornado. Torrential rainfall will
occur with any thunderstorm, with a chance of localized flooding with
any severe storm. Storms will be moving to the northeast around 35
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Saturday and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately.
Spotter activation may be needed this afternoon.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-181000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1149 AM EDT Thu Aug 17 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Thunderstorms likely this afternoon, tapering off early this evening.
There is a slight risk for storms to become severe capable of
producing damaging winds and a waterspout. Torrential rainfall will
occur with any thunderstorm. Storms will be moving to the northeast
around 30 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Saturday and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Aug 17, 6:17 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
717 PM EDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FUNNEL CLOUD     3 E MILLINGTON          43.28N 83.47W
08/17/2017                   TUSCOLA            MI   TRAINED SPOTTER

            REPORT OF A FUNNEL CLOUD 3 MILES EAST OF MILLINGTON.

&&

AM
Local storm report, Aug 17, 6:21 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
721 PM EDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FUNNEL CLOUD     1 S MILLINGTON          43.27N 83.53W
08/17/2017                   TUSCOLA            MI   PUBLIC

            A COUPLE OF REPORTS OF A FUNNEL CLOUD SENT VIA SOCIAL
            MEDIA

&&

AM
Special weather statement, Aug 17, 6:49 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
749 PM EDT THU AUG 17 2017

MIZ054-180030-
Tuscola-
749 PM EDT THU AUG 17 2017

...AN AREA OF HEAVY SHOWERS WILL AFFECT SOUTHERN TUSCOLA COUNTY...

At 746 PM EDT, an area of heavy showers stretched from west of
Millington to east of Mayville, moving east at 20 mph.

Locations impacted include...
Vassar, Millington, Mayville, Kingston, Wilmot, East Dayton and
Silverwood.

These showers continue to exhibit rotation at times and could
strengthen.  Heavy rainfall is occuring and may cause some localized
flooding.  Do not drive your vehicle through flooded roadways.

LAT...LON 4332 8335 4326 8335 4322 8369 4337 8361
      4352 8311 4333 8311
TIME...MOT...LOC 2346Z 260DEG 16KT 4327 8357

MR
Special weather statement, Aug 17, 7:27 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
827 PM EDT THU AUG 17 2017

MIZ062-063-180115-
Lapeer-St. Clair-
827 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAPEER AND
ST. CLAIR COUNTIES...

At 827 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Brown City to near Capac to near
Metamora. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Imlay City, Almont, Yale, Capac, Lakeport, Marysville, Memphis,
Emmett, Brockway, Blaine, Columbus, North Street, Lynn Township,
Rattle Run, Goodells, Smiths Creek, Wadhams, Riley Center, Allenton
and Avoca.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4286 8247 4287 8274 4290 8274 4289 8313
      4316 8301 4317 8250 4318 8250 4318 8249
      4292 8246
TIME...MOT...LOC 0027Z 259DEG 24KT 4322 8304 4304 8298 4293 8321

MR
Local storm report, Aug 17, 8:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
901 PM EDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TORNADO          4 E KINGSTON            43.41N 83.11W
08/17/2017                   TUSCOLA            MI   FIRE DEPT/RESCUE

            REPORT OF POSSIBLE TORNADO TOUCHDOWN. NUMEROUS TREES
            DOWN, A TRAILER IS FLIPPED OVER, AND METAL/SHINGLES TORN
            FROM ROOF.

&&

AM
Local storm report, Aug 17, 8:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
903 PM EDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TORNADO          2 S DECKER              43.43N 83.05W
08/17/2017                   SANILAC            MI   TRAINED SPOTTER

            REPORT OF OBSERVED TOUCHDOWN. NO DAMAGE ASSOCIATED WITH
            THIS REPORT AT THIS TIME.

&&

AM

The radar

The Detroit radar (KDTX), 81 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Tuscola

When
August 17, 8:10 PM EST to 8:17 PM EST
Where
Tuscola County, 2.63 mi SE of Kingston to 4.17 mi E of Kingston
Rating
EF0
Path length
3.07 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
43.391, -83.146

Sporadic minor tree and crop damage along a path from Clothier Road between Denhoff and Brief Roads to Northeast of the intersection of Marton Road (Tuscola/Sanilac county line) and Sanilac Road (M46). Greatest observed damage was the removal of roofing material from an outbuilding near the corner of Marton and Sanilac Roads, which is consistent with winds of approximately 75 MPH (EF0). Additional minor tree damage was observed along the damage path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyThe tornado archive for Michigan, 2017Warnings in Michigan, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707842.